Montana, 2019

Hail and Damaging Winds in Montana, August 10 to 11, 2019

August 10 to 11, 2019 · NWS TFX · 29 events in 10 counties and zones

A Pacific trough approached and eventually moved through North-central and Southwest Montana on Saturday, August 10th and the morning of Sunday, August 11th. A belt of southwesterly mid- to upper-level winds up to about 50 knots preceded the axis of this trough and contributed to moderate to strong vertical wind shear, which favored the development of organized thunderstorms in the form of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A Pacific trough approached and eventually moved through North-central and Southwest Montana on Saturday, August 10th and the morning of Sunday, August 11th. A belt of southwesterly mid- to upper-level winds up to about 50 knots preceded the axis of this trough and contributed to moderate to strong vertical wind shear, which favored the development of organized thunderstorms in the form of multicells and supercells. At the surface, winds exhibited an easterly component at times. These surface winds transported greater low-level moisture into the area from the Dakotas. Farther aloft, southwesterly winds near 10,000 feet MSL were present ahead of the Pacific trough axis and transported abundant amounts of Pacific moisture into the region. The resulting unusually-high humidity and daytime heating contributed to a weak to moderate instability especially over Southwest Montana. Also notable was a pronounced elevated mixed layer (EML), a term for an elevated dry layer of the lower to middle atmosphere, moving north from Utah and eastern Idaho. EMLs are much more common across the Great Plains of the United States and are associated with many of the classic spring severe weather outbreaks in the central part of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 10, 2:12 PM MST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 10, 2:12 PM MST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
312 PM MDT Sat Aug 10 2019

.SYNOPSIS...
An upper level trof will approaches and moves through the region
this weekend. As a result, expect showers and thunderstorms to
move through the area this afternoon and evening and again on
Sunday. Some storms could be severe, with gusty winds, hail.
Additionally, the rainfall could be heavy at times, causing
isolated areas of flash flooding. The work week will begin with
drier condtions and breezy westerly winds for most areas.

&&

.DISCUSSION...

Remainder of this afternoon through Sunday...Showers and
thunderstorms are just beginning to develop this afternoon over
the southwest. This activity is forecast to increase as
conditions are favorable for the potential for some severe
thunderstorms, especially over southwest and central Montana,
although the far southern areas of Beaverhead, Madison and
Gallatin Counties may be a bit drier than areas further north. MU
cape values are roughly falling in the 1000 to 2000 J/kg range,
while mid level lapse rates range from 7 to 8 degrees C. Moisture
remains plentiful as well, with .75 to 1 inch PWATS across much
of southwestern Montana and areas to the north (highest values
over the north-central). These factors along with good effective
shear has lead to the issue of a severe thunderstorm watch for
portions of the area through 9 pm tonight, some of the stronger
storms may produce wind gusts in excess of 60 mph, hail up to lime
size, along with heavy rains. One limiting factor is a stubborn
deck of low stratus over the central and north-central portions of
the region. This may lower the severe weather threat for portions
of the north but heavy rain will still be possible. A flash flood
watch remains in effect for areas along the Rocky Mountain Front
and then for Lewis and Clark and Cascade Counties, including
Helena and Great Falls (please see our hydrology section). Shower
and thunder storm activity should diminish by midnight but
showers and a few storms will be possible during the overnight
hours. Expect similar conditions on Sunday, as the main upper
level trof moves through the region. However, the focus of severe
weather is expected to shift a bit to the north and east.
Afternoon temperatures are likely to be a few degrees below normal
for most areas today and Sunday due to precipitation and cloud
cover.

Monday through Friday...With a light westerly flow over the
region, expect a slow warming trend, with only a very small chance
for a passing storm from Monday through Wednesday. On Thursday,
the next upper level trof approaches the region, allowing for the
potential for another round of severe storms to move through the
region. Showers then linger into Friday and Saturday, along with
below normal temperatures. Brusda

&&

.AVIATION...
Updated 540 AM MDT Sat Aug 10 2019 (12Z TAFs)

Low ceilings with IFR conditions have developed over a good portion
of Central/North Central MT this morning. The low clouds will be
slow to burn off, possibly taking to mid day. Light rain showers
will affect the Helena area this morning. Otherwise expect
thunderstorms to become more numerous and widespread after 20z as
they move northeast through the region this afternoon/evening. Some
storms will be severe. Mountains/passes will be obscured for much of
the period because of distant smoke or thunderstorm activity. Brusda

&&

.FIRE WEATHER...
Periods of showers and thunderstorms will move through the region from
now through Sunday night. Most of the storms will be wet, but a
few storms could contain little rainfall or lightning could strike
away from the parent storm, resulting in new fire starts.
Slightly below normal temperatures are expected from today through
early next week, before a return to near normal temperatures is
expected for Tuesday and Wednesday.

Another round of storms is expected to move through the region
from late Thursday into Friday. Brusda/RCG

&&

.HYDROLOGY...
A flash flood watch remains in effect for areas along the Rocky
Mountain Front and portions of North Central MT from this
afternoon through late this evening. Some forecast models
continue to suggest that some areas may receive nearly 1 inch of
rainfall in less than 2 hours with the stronger storms this
afternoon and evening. This amount of rainfall could lead to
flooding problems in urban areas that have poor drainage, as well
as steep terrain and burn scar areas from this year or previous
years in areas that regrowth has not occurred. Brusda/RCG

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  75  52  74 /  90  80  70  10
CTB  50  71  50  71 /  70  80  70  30
HLN  52  76  49  76 /  90  90  70   0
BZN  48  78  45  77 /  40  70  50   0
WEY  43  71  35  71 /  10  30  20   0
DLN  47  72  42  74 /  40  70  50   0
HVR  51  76  52  73 /  50  80  90  50
LWT  50  74  49  71 /  80  80  80  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight Cascade...Central
and Southern Lewis and Clark...Northern Rocky Mountain Front...
Southern Rocky Mountain Front.

Severe thunderstorm watch is in effect until 9 pm MDT for the
following counties in central Montana - Fergus, Judith Basin,
Meagher, and Lewis and Clark...In southwest Montana - Beaverhead,
Broadwater, Gallatin, Jefferson, and Madison

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 10, 1:45 PM MST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Great Falls MT
245 PM MDT Sat Aug 10 2019

MTZ008-102115-
Beaverhead-
245 PM MDT Sat Aug 10 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BEAVERHEAD
COUNTY...

At 244 PM MDT, a strong thunderstorm was located 9 miles southeast of
Gibbonsville, or 19 miles north of Salmon, moving northeast at 35
mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Wisdom and Lost Trail Pass.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4578 11387 4575 11381 4584 11370 4585 11364
      4569 11310 4533 11350 4532 11373 4539 11373
      4541 11378 4550 11376 4552 11383 4559 11380
      4563 11386 4562 11390 4569 11394
TIME...MOT...LOC 2044Z 210DEG 31KT 4545 11379

Kredensor
Special weather statement, Aug 10, 2:13 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Great Falls MT
313 PM MDT Sat Aug 10 2019

MTZ008-102200-
Beaverhead MT-
313 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 400 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Gibbonsville, or 30 miles north of Salmon, moving
northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wisdom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Montana.

LAT...LON 4584 11367 4588 11354 4594 11351 4580 11343
      4575 11336 4580 11335 4582 11328 4587 11322
      4588 11310 4584 11304 4543 11354 4555 11382
      4559 11380 4562 11384
TIME...MOT...LOC 2113Z 215DEG 27KT 4559 11369

Kredensor
Special weather statement, Aug 10, 2:34 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Great Falls MT
334 PM MDT Sat Aug 10 2019

MTZ008-102200-
Beaverhead-
334 PM MDT Sat Aug 10 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BEAVERHEAD
COUNTY...

At 333 PM MDT, a strong thunderstorm was located 10 miles east of
Wisdom, or 37 miles northwest of Dillon, moving northeast at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

This storm will remain over mainly rural areas of northwestern
Beaverhead County east of Wisdom.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Montana.

LAT...LON 4544 11323 4557 11341 4584 11309 4564 11282
TIME...MOT...LOC 2133Z 226DEG 22KT 4556 11324

Kredensor
Special weather statement, Aug 10, 3:00 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Great Falls MT
400 PM MDT Sat Aug 10 2019

MTZ008-102245-
Beaverhead-
400 PM MDT Sat Aug 10 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BEAVERHEAD
COUNTY...

At 359 PM MDT, a strong thunderstorm was located 17 miles east
northeast of Wisdom, or 32 miles south of Anaconda, moving northeast
at 30 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Dewey and Wise River.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4589 11315 4588 11310 4581 11300 4580 11293
      4578 11291 4579 11288 4578 11283 4576 11280
      4555 11306 4566 11332
TIME...MOT...LOC 2159Z 215DEG 25KT 4568 11310

Kredensor
Special weather statement, Aug 10, 3:17 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Great Falls MT
417 PM MDT Sat Aug 10 2019

MTZ014-052-102300-
Jefferson MT-Central and Southern Lewis and Clark MT-
417 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEWIS AND CLARK AND
NORTHWESTERN JEFFERSON COUNTIES UNTIL 500 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Walkerville, or 10 miles north of Butte, moving
northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Basin, Wickes, Rimini, Elk Park and Corbin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern and west central Montana.

LAT...LON 4635 11250 4633 11246 4639 11240 4639 11236
      4641 11232 4652 11229 4636 11199 4603 11243
      4606 11248 4608 11246 4613 11252 4618 11251
      4617 11256 4623 11260
TIME...MOT...LOC 2216Z 217DEG 22KT 4615 11247

Kredensor
Special weather statement, Aug 10, 4:01 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
501 PM MDT Sat Aug 10 2019

MTZ014-052-102345-
Jefferson MT-Central and Southern Lewis and Clark MT-
501 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEWIS AND CLARK AND
NORTHWESTERN JEFFERSON COUNTIES UNTIL 545 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm over
Basin, or 9 miles northwest of Boulder, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Helena, Basin, Montana City, Wickes, Rimini, Alhambra, Corbin, Spring
Meadow Lake State Park, Clancy and Jefferson City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern and west central Montana.

LAT...LON 4639 11240 4639 11236 4641 11232 4650 11231
      4668 11218 4650 11183 4619 11226 4630 11246
TIME...MOT...LOC 2300Z 217DEG 21KT 4630 11231

FMK

The radar

The Great Falls radar (KTFX), 127 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

21 hail, 4 heavy rain, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Jefferson

When
August 10, 4:26 PM MST
Where
Jefferson County, 7 mi NW of Corbin
Measured
1 in hail
Reported by
Public
Coordinates
46.452, -112.174

A member of the public reported hail estimated to be the size of quarters (1 inch Diameter) near Park Lane. hail was covering the ground.

Hail, Jefferson

When
August 10, 4:30 PM MST
Where
Jefferson County, 14 mi SSW of Basin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.083, -112.382

A trained spotter reported quarter size hail (1 inch diameter) for a short period but then mostly dime sized hail after that.

Hail, Jefferson

When
August 10, 5:00 PM MST
Where
Jefferson County, 7 mi S of Boulder
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.129, -112.120

A trained spotter reports hail up to 1.5 inches in diameter 5 miles NNW of Whitehall at 5:26 PM MST.

Hail, Broadwater

When
August 10, 5:10 PM MST
Where
Broadwater County, 1 mi NW of Townsend
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.330, -111.535

A trained spotter reported hail up to the size of 1.75 inches in diameter.

Hail, Broadwater

When
August 10, 5:15 PM MST
Where
Broadwater County, Townsend
Measured
2 in hail
Reported by
Public
Coordinates
46.320, -111.520

A member of the public estimated hail size up to 2 inches in diameter. There are reports of house windows broken, car windshields cracked, and vehicles dented. the time of event was estimated.

Hail, Jefferson

When
August 10, 5:25 PM MST
Where
Jefferson County, 15 mi N of Cardwell
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.067, -111.950

A trained spotter reports hail of 1.5 inches in diameter.

Hail, Jefferson

When
August 10, 5:26 PM MST
Where
Jefferson County, 5 mi NNW of Whitehall
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.937, -112.140

A trained spotter reports sized 1.5 inches in diameter about 5 miles NNW of Whitehall.

Hail, Jefferson

When
August 10, 5:28 PM MST
Where
Jefferson County, Whitehall
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.870, -112.100

A trained spotter reports hail size of 1.5 inches in diameter.

Hail, Broadwater

When
August 10, 5:45 PM MST
Where
Broadwater County, Townsend
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.320, -111.520

A trained spotter reports hail size of 1.75 inches in diameter.

Heavy Rain, Meagher

When
August 10, 6:05 PM MST
Where
Meagher County, 20 mi WNW of White Sulphur Spgs
Reported by
Trained Spotter
Coordinates
46.661, -111.309

A trained spotter reported 1 inch of rainfall in 20 minutes.

Hail, Broadwater

When
August 10, 6:20 PM MST
Where
Broadwater County, 12.25 mi ESE of Townsend Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.280, -111.220

A trained spotter reports hail size of 1.75 inches in diameter. Some body damage to trucks and the spotter reported that a neighbor had broken windows.

Hail, Meagher

When
August 10, 7:20 PM MST
Where
Meagher County, 11 mi N of Martinsdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.609, -110.320

A trained spotter reported hail size of 1 inch in diameter. Also, hail cracked a windshield on a side by side and stripped most of the leaves from an aspen grove. the hail started as sporadic large stones but then smaller stones fell for over 20 minutes.

Heavy Rain, Cascade

When
August 10, 7:21 PM MST
Where
Cascade County, Neihart
Reported by
Trained Spotter
Coordinates
46.920, -110.700

A trained spotter reported 1 inch of rainfall in less than an hour.

Heavy Rain, Meagher

When
August 10, 8:00 PM MST
Where
Meagher County, 11 mi N of Martinsdale
Reported by
Trained Spotter
Coordinates
46.609, -110.320

A trained spotter reported 1.3 inches of rain for a storm total.

Thunderstorm Wind, Fergus

When
August 10, 8:22 PM MST
Where
Fergus County, 4 mi SSE of Garneill
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
46.697, -109.718

An AWOS station at Lima (K1LM) measured a wind gust of 58 mph (50 kts).

Hail, Lewis and Clark

When
August 11, 7:15 AM MST
Where
Lewis and Clark County, 1 mi E of East Helena
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.580, -111.879

A trained spotter reported mixed nickle and quarter sized hail (.88 to 1 inch in diameter).

Lightning, Cascade

When
August 11, 8:51 AM MST
Where
Cascade County, 1 mi NE of Great Falls
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
47.530, -111.285

Great Falls Fire department reported a structure fire caused by lightning striking a tree and adjacent house. The department received the report shortly after 10 AM. The timing of the lightning strike was determined by the lightning detection network. Also, the property damage cost was estimated.

Heavy Rain, Lewis and Clark

When
August 11, 9:00 AM MST
Where
Lewis and Clark County, 2 mi NNW of Helena
Reported by
CoCoRaHS
Coordinates
46.607, -112.046

COCORAHS reported a 24 hour rainfall total of 1.05 inches, with .72 inches falling within 10 minutes.

Hail, Gallatin

When
August 11, 12:18 PM MST
Where
Gallatin County, 3 mi SSE of Bozeman
Measured
1.25 in hail
Reported by
Public
Coordinates
45.640, -111.006

A member of the public estimated hail size of 1.25 inches in diameter. Time was estimated by radar. Report was posted to NBC Montana's Facebook page.

Hail, Beaverhead

When
August 11, 12:30 PM MST
Where
Beaverhead County, 3 mi WNW of Dillon
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.237, -112.707

A windshield was cracked by hail sized 1.75 inches in diameter.

Hail, Beaverhead

When
August 11, 12:31 PM MST
Where
Beaverhead County, Grant
Measured
1.5 in hail
Reported by
Public
Coordinates
45.020, -113.070

A COOP from Grant 5 SSE relayed a public report of hail sized 1.5 inches in diameter.

Hail, Beaverhead

When
August 11, 1:00 PM MST
Where
Beaverhead County, 7 mi NE of Dillon
Measured
1.25 in hail
Reported by
Public
Coordinates
45.292, -112.548

A member of the public posted an image of hail sized 1.25 inches in diameter to KXLF.

Hail, Beaverhead

When
August 11, 1:11 PM MST
Where
Beaverhead County, Dillon
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.220, -112.650

A trained spotter reports hail size of 1.5 inches in diameter.

Hail, Madison

When
August 11, 1:28 PM MST
Where
Madison County, Sheridan
Measured
1.75 in hail
Reported by
Public
Coordinates
45.450, -112.200

A member of the public shared a photo of hail sized 1.75 inches in diameter.

Hail, Madison

When
August 11, 1:35 PM MST
Where
Madison County, 2 mi E of Sheridan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.450, -112.159

A trained spotter reported a garage window blown out by hail sized 1 inch in diameter.

Thunderstorm Wind, Madison

When
August 11, 1:48 PM MST
Where
Madison County, 8 mi SW of Pony
Measured
87 kt (100 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
45.568, -112.017

Beaverhead/Deerlodge National Forest Personnel estimated between 200 to 250 acres of trees were blown down from a severe thunderstorm that moved over the area. the blow down resulted in a trail leading back to Granite Lake in the Tobacco Root Mountains to become blocked. At least four people became stranded and had to be rescued by the joint effort of the Madison County Search and Rescue, Forest Service Fire Team, and US Airforce helicopter support. A storm survey conducted by National Weather Service Great Falls discovered that this event was a microburst.

Hail, Madison

When
August 11, 1:50 PM MST
Where
Madison County, 1 mi NE of Laurin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.360, -112.105

A trained spotter reported hail size of 1 inch in diameter. The time was estimated by radar.

Hail, Gallatin

When
August 11, 2:35 PM MST
Where
Gallatin County, 4 mi NW of Belgrade
Measured
1.5 in hail
Reported by
Public
Coordinates
45.821, -111.239

A member of the public posted images of quarter to golf ball sized hail (1 to 1.5 inches in diameter) on the KBZK Facebook page. The time was estimated by radar.

Thunderstorm Wind, Blaine

When
August 11, 5:40 PM MST
Where
Blaine County, 13 mi S of Ft Belknap
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.382, -108.920

The fort Belknap RAWS station (FBLM8) measured a thunderstorm wind gust of 58 mph (50 kts).

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852523, 852524, 852525, 852527, 852530, 852532, 852535, 852552, 852553, 852555, 852562, 852567, 852570, 852571, 852573, 852582, 852584, 852586, 852591, 852595, 852597, 852601, 852603, 852604, 852605, 852611, 852613, 852615, 852618.